Texas, 2017Flash Flooding in Texas, August 1, 2017
August 1, 2017 · NWS MAF · 2 events in 1 county or zone
An upper trough moved over the Central Plains, and there were a couple of surface boundaries across the region. Afternoon heating, along with clearing skies, helped to destabilize the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough moved over the Central Plains, and there were a couple of surface boundaries across the region. Afternoon heating, along with clearing skies, helped to destabilize the atmosphere. These conditions, along with very rich moisture, allowed for heavy rain and flash flooding to develop across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 1, 5:27 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 1, 5:27 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Tue Aug 1 2017
.DISCUSSION...
See 00Z aviation discussion below.
&&
.AVIATION...
Scattered light to heavy SHRA is currently seen on radar though
lightning strikes have been few, therefore will leave TS out of
the TAFs for now and keep SHRA as the prevailing weather for the
next few hours. Rain ends by 06Z with MVFR CIGs developing at a
few TAF locations. For now have brought the low clouds into
MAF/FST but it could extend east to INK/HOB as well. VFR again by
18Z.
Hennig
&&
.PREV DISCUSSION... /issued 240 PM CDT Tue Aug 1 2017/
DISCUSSION...
Not much left of the overnight/morning activity by this afternoon
however cloud cover remains over most areas, holding temperatures in
the 80s. What a welcomed break from the heat! Currently have some
isolated to scattered convection popping up across a few areas
where clearing skies and afternoon heating have helped to
destabilize the atmosphere invof of a couple of surface boundaries
draped across the region. Not confident we will see widespread
convection this evening however a few hi-res models were
generating quite a bit of precip...so will continue chance PoPs
through tonight, especially across the south. PWATs remain near
1.5 inches so heavy rainfall leading to areas of flooding
continues to be the main concern with any storm.
Wednesday will be a few degrees warmer as cloud clear a bit.
Thunderstorm chances look to remain across the southern areas
where a surface boundary may reside invof mid level theta-e ridge.
The warming trend continues Thursday but this will be short-lived
as a trough moves into the Great Lakes region Thursday night,
sending a cold front south into the area Friday. The front looks
to be fairly weak by the time it gets this far south with a weak
wind shift to the east but will knock temperatures down a few
degrees. Rain chances look fairly low as this front approaches,
best chances across the northern zones attm. South winds return
Saturday with high temps warming back into the low/mid 90s for the
weekend. May see an upper shortwave or two move across the region
this weekend, keeping decent rain chances in the forecast through
this weekend and heading into the next work week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 87 69 93 / 30 30 0 10
Carlsbad 68 87 67 91 / 20 10 10 10
Dryden 74 89 73 92 / 40 40 20 20
Fort Stockton 68 85 68 90 / 40 40 10 10
Guadalupe Pass 64 77 64 82 / 30 20 10 10
Hobbs 65 85 65 89 / 20 10 0 10
Marfa 63 80 60 84 / 40 40 10 10
Midland Intl Airport 69 87 69 93 / 30 20 0 10
Odessa 69 87 69 93 / 30 20 0 10
Wink 69 88 68 93 / 30 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/10
Hazardous weather outlook, Aug 1, 2:04 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
304 PM CDT Tue Aug 1 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
304 PM CDT Tue Aug 1 2017 /204 PM MDT Tue Aug 1 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms will be possible this afternoon and tonight, mainly
south of Interstate 10. Any storms that do develop will be
accompanied by frequent lightning and very heavy rainfall that may
result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
44
Flash Flood, Ector
- When
- August 1, 7:14 PM CST to 9:30 PM CST
- Where
- Ector County, 1.71 mi ENE of Greenfield Acres to 1.78 mi ENE of Greenfield Acres
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 31.875, -102.371
Heavy rain fell across Ector County and produced flash flooding in Odessa. The Odessa Fire/Rescue responded to a high water rescue at Dixie Blvd. and Center Avenue. The cost of damage is a very rough estimate.
Flash Flood, Ector
- When
- August 1, 8:07 PM CST to 10:00 PM CST
- Where
- Ector County, 0.7 mi NW of Odessa to 1.9 mi NE of Greenfield Acres
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 31.857, -102.379
Heavy rain fell across Ector County and produced flash flooding in Odessa. The Odessa Fire Department worked two high water rescues. One rescue was on Tom Green and 16th Street and the other was on Grandview and Maple in Odessa. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 4, 20176 deaths · 1 event
- Excessive Heat in Oregon, August 1 to 4, 20172 deaths · 2 events
- High Surf in New Jersey, August 1, 20171 death · 1 event
- Flash Flooding and Flooding in California, August 1 to 3, 2017$318,000 · 56 kt wind · 15 events
- Drought in Guam, August 1 to 31, 2017$100,000 · 2 events
- Flash Flooding and Hail in Kentucky, August 1 to 3, 2017$65,000 · 1 in hail · 7 events
- Hail and Damaging Wind in Michigan, August 1, 2017$70,000 · 1 in hail · 2 events
- Flash Flooding and Flooding in New Jersey, August 1 to 3, 2017$60 · 52 kt wind · 42 events
- Heat in Washington, August 1 to 10, 20175 injured · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 1 to 4, 2017$41,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Indiana, August 1, 20173 injured · $8,000 · 1 in hail · 6 events
- Flooding and Hail in Pennsylvania, August 1 to 5, 2017$50 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717575, 717569.